Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 78, NWS Pueblo, CO

June 6, 2017Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 6, 2017, 2:14 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 2:14 PM MDT (20:14 UTC)
Expired
Jun 6, 2017, 2:33 PM MDT
In force
19 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kiowa County, CO, Prowers County, CO

The radar

The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS55 KPUB 062014
SVRPUB
COC061-099-062045-
/O.NEW.KPUB.SV.W.0078.170606T2014Z-170606T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
214 PM MDT TUE JUN 6 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central Prowers County in southeastern Colorado...
  Southeastern Kiowa County in southeastern Colorado...

* Until 245 PM MDT

* At 213 PM MDT, a severe thunderstorm was located near Chivington,
  or 22 miles north of Lamar, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chivington and Neeoshe Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3834 10271 3852 10264 3846 10226 3821 10237
TIME...MOT...LOC 2013Z 288DEG 10KT 3841 10259 

HAIL...1.00IN
WIND...60MPH
 
$$

KT
2 follow-up statements
345 
WWUS55 KPUB 062023
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
223 PM MDT TUE JUN 6 2017

COC061-099-062045-
/O.CON.KPUB.SV.W.0078.000000T0000Z-170606T2045Z/
Prowers CO-Kiowa CO-
223 PM MDT TUE JUN 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTH CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

At 222 PM MDT, a severe thunderstorm was located near Chivington, or
21 miles north of Lamar, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Chivington and Neeoshe Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3834 10271 3850 10264 3846 10226 3821 10237
TIME...MOT...LOC 2022Z 307DEG 12KT 3839 10257 

HAIL...1.00IN
WIND...60MPH
 
$$

KT
096 
WWUS55 KPUB 062033
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
233 PM MDT TUE JUN 6 2017

COC061-099-062042-
/O.CAN.KPUB.SV.W.0078.000000T0000Z-170606T2045Z/
Prowers CO-Kiowa CO-
233 PM MDT TUE JUN 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PROWERS AND
SOUTHEASTERN KIOWA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3834 10271 3850 10264 3846 10226 3821 10237
TIME...MOT...LOC 2032Z 288DEG 10KT 3838 10253 

$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:35 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 6, 11:35 AM MDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1135 AM MDT Tue Jun 6 2017

.SHORT TERM...(Today and tonight)
Issued at 459 AM MDT Tue Jun 6 2017

...Better Chance of Storms Today...

An upper disturbance will round the top of the ridge over Colorado
today, bringing a pretty good chance of showers and storms to most
areas, especially across the central/eastern mountains and plains.
Still not much shear to work with, but a decent amount of CAPE and
forcing.  The forcing will come both from the upper disturbance and
a low level surface front that will push up against the mountains.
An indication of the front can be seen in experimental GOES-16
7.34um water vapor imagery, in the form of gravity waves, or
ripples, propagating southward across northeastern Colorado at this
time. Surface winds show the boundary already past a Greeley to Fort
Morgan to Akron line, coinciding well with the gravity waves in the
GOES-16 imagery. The interaction of the front and the approaching
disturbance will act as a good trigger for convection when coupled
with afternoon heating and decent amounts of available moisture.
CAPE values should reach the 1000-1500 j/kg range per forecast model
soundings.  CAPES this high should lead to strong to near-severe
convection.  Primary risks will include hail, some of it near an
inch in diameter, wind gusts near 60 mph, locally heavy rain and
lightning.  The lack of shear will limit the severe potential
overall.  The thunderstorms today will have the potential to be
pretty moist.  NAM12 forecast sounding data for KPUB at 7 pm this
indicates heavy rain with 1.28" of water available for
precipitation.  This is just a model projection, but it does show
the potential of the atmosphere over southern Colorado today.  If a
thunderstorm producing heavy rain happens to track over one of the
burn scars, this could be a problem.  So, once again today, burn
scars will need to be monitored closely for flash flood potential
with each passing storm.  High res models have today's storms first
firing up over the mountains around noon, reaching the I-25 corridor
around 3 pm and then working east across the plains through the
afternoon and evening.  It looks like most activity will be winding
down by midnight although the high res models do show some activity
continuing past midnight.

.LONG TERM...(Wednesday through Monday)
Issued at 459 AM MDT Tue Jun 6 2017

Unsettled/relatively active meteorological conditions are
expected to continue over many portions of the forecast district
into Thursday evening with drier and warm to hot conditions(by
Colorado standards) then anticipated from Friday into at least
the weekend.

Recent longer term computer simulations, PV analysis and forecast
model soundings/forecast precipitable water values suggest that
upper disturbances will combine with adequate atmospheric moisture
to provide additional rounds of showers and thunderstorms to the
forecast district Wednesday and Thursday.

At this time, it appears that the Wednesday into Wednesday night
time-frame will be the most active day of the longer term with
some storms having the potential of reaching strong to severe
levels in addition to producing locally heavy rainfall and flash
flooding concerns with a lesser degree of storm activity
anticipated Thursday.

Then drier, warmer and windier conditions are expected to develop
over southern Colorado from Friday into at least the weekend with
maximum temperatures over eastern sections projected to reach well
into the 90s each day with the century mark possibly being
challenged at locations such as Lamar during the weekend.

Slightly cooler and somewhat unsettled conditions are then
expected to develop over primarily northern sections of the
forecast district from later Monday into Monday night as a moist
north to northeasterly surge moves across northern and eastern
sections of the forecast district.

The highest potential for stronger gradient winds during the
longer term should be experienced Saturday into Sunday evening,
while as touched upon earlier, warmest temperatures should be
noted from Friday into the weekend with coolest readings
anticipated Wednesday and then again on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1131 AM MDT Tue Jun 6 2017

Thunderstorms will develop over the mountains and spread off into
the adjacent lower elevations and southeast plains through the
afternoon and evening. KCOS and KPUB will have the best chance of
seeing TSRA at the terminals particularly between 19z and 01z.
These could produce some heavy rainfall, small hail, and MVFR
cigs/vis. KALS is more likely to see erratic gusty outflow winds
from nearby thunderstorms during the afternoon. Thunderstorms
should diminish during the early evening as a large convective
cluster takes shape across the southeast plains and moves
southeastward. Another round of showers and thunderstorms will
develop over the mountains Wednesday afternoon which could drift
off and affect the TAF sites once again.-KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...KT
Hazardous weather outlook, Jun 6, 11:02 AM MDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1102 AM MDT Tue Jun 6 2017

COZ058>089-093>099-071715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1102 AM MDT Tue Jun 6 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains and along
a stalled cold front across the far southeast plains this
afternoon. These storms will form lines and clusters as they
spread eastward into the plains and become more widespread during
the evening. One or two storms across the southeast mountains and
plains could briefly become severe this afternoon and evening,
producing hail to around the size of quarters, wind gusts around
60 mph, locally heavy rainfall and lightning. Flash flooding will
be of primary concern today, particularly for burn scars and areas
where soils are already saturated from recent rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms, some strong to marginally severe, will also be
possible on Wednesday and to a lesser degree on Thursday.
The primary meteorological threats will once again be hail around
the size of quarters, wind gusts around 60 mph, lightning and locally
heavy rainfall capable of producing localized flash flooding,
especially over recent burn scars and over locations that have had
recent heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across most of southern Colorado this afternoon and
evening.

31/31

In the hours before

Special weather statement, Jun 6, 1:22 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
122 PM MDT TUE JUN 6 2017

COZ081-082-061945-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
122 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER COUNTY UNTIL 145
PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 18 miles west of Colorado Springs, moving northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Green Mountain Falls and Divide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3882 10510 3883 10521 3890 10532 3904 10508
      3894 10503
TIME...MOT...LOC 1922Z 212DEG 14KT 3890 10515

kam
Special weather statement, Jun 6, 1:45 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
145 PM MDT TUE JUN 6 2017

COZ074-088-062015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
145 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 215 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Stonewall, or 27 miles west of Trinidad, moving south
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10509 3709 10511 3715 10490 3699 10480
TIME...MOT...LOC 1945Z 341DEG 8KT 3705 10498

KT
Special weather statement, Jun 6, 1:55 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
155 PM MDT TUE JUN 6 2017

COZ081-062030-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
155 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER COUNTY UNTIL
230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodland Park, or 18 miles northwest of Colorado Springs, moving
northeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Woodland Park and Divide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3893 10515 3903 10520 3908 10504 3895 10503
TIME...MOT...LOC 1955Z 221DEG 11KT 3902 10508

kam
Local storm report, Jun 6, 1:57 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
157 PM MDT TUE JUN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             1 NNW WOODLAND PARK     39.01N 105.06W
06/06/2017  M1.00 INCH       TELLER             CO   TRAINED SPOTTER

            MOSTLY DIME SIZE.

&&
Special weather statement, Jun 6, 1:57 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
157 PM MDT TUE JUN 6 2017

COZ096-098-062045-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
157 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 245 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chivington, or 19 miles north of Lamar, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chivington, Queens Reservoir and Neeoshe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3842 10268 3846 10252 3825 10227 3815 10268
TIME...MOT...LOC 1956Z 329DEG 12KT 3836 10258

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:13 PM MDTSpecial Weather StatementPUBLas Animas47 min
Jun 5, 8:47 PM MDTSpecial Weather StatementPUBPueblo43 min
Jun 5, 9:39 PM MDTSpecial Weather StatementPUBPueblo51 min
Jun 6, 1:22 PM MDTSpecial Weather StatementPUBTeller23 min
Jun 6, 1:41 PM MDTAreal Flood AdvisoryPUBTeller3 hr
Jun 6, 1:45 PM MDTSpecial Weather StatementPUBCostilla30 min
Jun 6, 1:55 PM MDTSpecial Weather StatementPUBTeller35 min
Jun 6, 1:57 PM MDTSpecial Weather StatementPUBKiowa48 min
Jun 6, 2:42 PM MDTSpecial Weather StatementPUBKiowa33 min
Jun 6, 2:51 PM MDTSpecial Weather StatementPUBEl Paso39 min
Jun 6, 2:57 PM MDTSevere Thunderstorm WarningPUBEl Paso33 min
Jun 6, 3:15 PM MDTSpecial Weather StatementPUBProwers45 min
Jun 6, 3:17 PM MDTFlash Flood WarningPUBCuster, Fremont, Saguache3 hr
Jun 6, 3:24 PM MDTSevere Thunderstorm WarningPUBEl Paso51 min
Jun 6, 3:26 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jun 6, 3:34 PM MDTSpecial Weather StatementPUBPueblo41 min
Jun 6, 3:35 PM MDTAreal Flood AdvisoryPUBBent, Kiowa, Prowers3 hr
Jun 6, 3:38 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo52 min
Jun 6, 3:55 PM MDTSpecial Weather StatementPUBHuerfano50 min
Jun 6, 3:58 PM MDTSevere Thunderstorm WarningPUBBent, Prowers47 min
Jun 6, 4:21 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas3 hr
Jun 6, 4:22 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo23 min
Jun 6, 4:36 PM MDTSpecial Weather StatementPUBPueblo24 min
Jun 6, 4:42 PM MDTSevere Thunderstorm WarningPUBPueblo48 min
Jun 6, 4:48 PM MDTSpecial Weather StatementPUBBaca42 min
Jun 6, 5:08 PM MDTSpecial Weather StatementPUBKiowa52 min
Jun 6, 5:11 PM MDTSpecial Weather StatementPUBLas Animas49 min
Jun 6, 5:22 PM MDTSevere Thunderstorm WarningPUBBaca24 min
Jun 6, 5:26 PM MDTSpecial Weather StatementPUBCrowley49 min
Jun 6, 5:36 PM MDTSevere Thunderstorm WarningPUBKiowa24 min
Jun 6, 5:56 PM MDTSevere Thunderstorm WarningPUBKiowa49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.